Alert archive / Georgia / Flash Flood Warnings in 2022

Flash Flood Warning 20, NWS Atlanta, GA

August 5, 2022Cherokee County, Cobb County, Georgia

NWS Atlanta, GA issued this flash flood warning at Aug 5, 2022, 6:26 PM EDT for Cherokee County, Cobb County, Georgia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2022, 6:26 PM EDT (22:26 UTC)
Expired
Aug 5, 2022, 9:48 PM EDT
In force
3 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, GA, Cobb County, GA

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:28 PM EDTFLASH FLOODMarietta, GAROADWAY FLOODING ACROSS SEVERAL LOCATIONS IN MARIETTA INCLUDING BARRETT PARKWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WGUS52 KFFC 052226
FFWFFC
GAC057-067-060430-
/O.NEW.KFFC.FF.W.0020.220805T2226Z-220806T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
626 PM EDT Fri Aug 5 2022

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  South Central Cherokee County in north central Georgia...
  Northeastern Cobb County in north central Georgia...

* Until 1230 AM EDT Saturday.

* At 626 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Marietta, Sandy Springs, Roswell, Kennesaw, Woodstock, Sandy 
  Plains, White Water Park, Sweat Mountain, Kennesaw State 
  University and Mount Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3411 8459 3413 8457 3409 8443 3401 8440
      3394 8441 3390 8445 3394 8454 3399 8462
      3408 8462

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
629 
WGUS72 KFFC 060148
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
948 PM EDT Fri Aug 5 2022

GAC057-067-060158-
/O.CAN.KFFC.FF.W.0020.000000T0000Z-220806T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee GA-Cobb GA-
948 PM EDT Fri Aug 5 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL CHEROKEE AND 
NORTHEASTERN COBB COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to avoid any standing water on roadways.

LAT...LON 3411 8459 3413 8457 3409 8443 3401 8440
      3394 8441 3390 8445 3394 8454 3399 8462
      3408 8462

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:32 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 5, 3:32 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
332 PM EDT Fri Aug 5 2022

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Saturday Night/...

Isolated to scattered showers and storms are underway across the
CWA, and with no defined synoptic-scale forcing and weak deep-
layer flow, storms have been relatively weak and short-lived. That
said, MLCAPE and low-level lapse rates suggest sufficient
instability for some more robust updrafts, and sufficient DCAPE
indicates the potential for some gusty to damaging downburst
winds. Storms that become especially strong could also produce
frequent lightning and locally heavy rainfall. Convection will
wane after sunset with patchy fog possible in areas that receive
more rainfall this evening.

The CWA will remain positioned beneath a weakness in the upper-
level ridge on Saturday. In the continued absence of synoptic-
scale forcing, convection will once again be diurnally-driven and
will be modulated by mesoscale features such as outflow boundaries
and differential heating along morning cloud decks and/or heating
along the higher terrain across the far north. A few strong
storms will again be possible, posing the typical summertime storm
threats -- gusty to damaging wind gusts, frequent lightning, and
locally heavy rainfall.

Martin

&&

.LONG TERM /Sunday through Friday/...

Fcst period starts with continued ample moisture advection out of
the SE between a dampening broad upper ridge in the central CONUS
and the Bermuda ridge to the east. Aside from some weak waves of
moisture, the main forcing will be diurnally driven most days and
have mainly chance to likely pops advertised. The Bermuda high
retrogrades a bit more westward for Tue/Wed, though not enough to
limit the convective chances. By Thursday a piece of upper trough
energy pushes southward through the Ohio Valley and allows a
translated sfc front to approach from the north, which could allow
for more organized convection, otherwise the rest of the days
look to be general thunderstorm intensity with marginal progged
CAPE and a few strong storms possible with gusty winds, frequent
lightning, and locally heavy rain.

Max temps through period generally near to slightly below climo
norms given aforementioned moisture/precip chances.

Baker

&&

.AVIATION...
18Z Update...
Currently SCT to BKN Cu with isolated SHRA and TSRA underway.
Convection will become scattered as the afternoon goes on with
coverage waning after ~00z. Winds will generally remain under 10
kts out of the SE through early evening, then go light to calm
overnight. AHN and possibly MCN could see a period of MVFR cigs
early Saturday morning. Patchy fog remains a possibility overnight
depending on where SHRA and TSRA are focused this afternoon and
evening. Winds will remain E to SE Saturday around 4-8 kts with
diurnal Cu and convection expected.

//ATL Confidence...18Z Update...
Medium confidence on convection today and lower cig/vsby
potential overnight/Saturday morning. High confidence on all other
elements.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  89  72  87 /  20  40  30  60
Atlanta         73  90  72  89 /  20  40  30  60
Blairsville     67  83  66  83 /  30  60  40  80
Cartersville    72  90  71  89 /  20  40  30  60
Columbus        74  93  73  91 /  10  40  30  60
Gainesville     71  87  71  86 /  20  50  30  70
Macon           73  92  72  92 /  10  40  30  50
Rome            73  92  72  92 /  20  40  30  60
Peachtree City  71  90  71  89 /  20  40  30  60
Vidalia         73  92  72  91 /  10  40  20  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Martin
LONG TERM....Baker
AVIATION...Martin
Hazardous weather outlook, Aug 5, 11:20 AM EDT, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1120 AM EDT Fri Aug 5 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061530-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1120 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms are expected through the
afternoon and evening across north and central Georgia. Some
storms could become strong, capable of producing gusty winds,
frequent lightning, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms in the afternoon and evening
are expected each day through the rest of the forecast period. As
usual during the summer, any storm will have the potential to
become strong to severe and be capable of producing gusty winds,
frequent lightning, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 5, 4:35 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
435 PM EDT Fri Aug 5 2022

GAZ005-007-012-013-052100-
Gilmer GA-Gordon GA-Pickens GA-Murray GA-
435 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of southwestern Gilmer,
south central Murray, northeastern Gordon and northwestern Pickens
Counties through 500 PM EDT...

At 435 PM EDT, a strong thunderstorm was over Ranger, or 12 miles
east of Calhoun, moving north at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Fairmount, Ranger, Oakman and Carters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3443 8468 3445 8480 3463 8478 3466 8467
      3459 8456
TIME...MOT...LOC 2035Z 197DEG 15KT 3450 8474

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 5, 4:39 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
439 PM EDT Fri Aug 5 2022

GAZ030-031-041-052115-
Polk GA-Haralson GA-Paulding GA-
439 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of northwestern
Paulding, northeastern Haralson and southeastern Polk Counties
through 515 PM EDT...

At 439 PM EDT, a strong thunderstorm was over Yorkville, or 8 miles
west of Dallas, moving north at 20 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Dallas, Rockmart, Aragon, Braswell, Yorkville, Draketown and Van
Wert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3388 8508 3403 8509 3403 8492 3397 8479
      3379 8493 3381 8503 3381 8505 3380 8505
      3381 8508 3386 8508 3387 8509
TIME...MOT...LOC 2039Z 196DEG 18KT 3390 8498

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 5, 5:19 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
519 PM EDT Fri Aug 5 2022

GAZ032-033-045-052145-
North Fulton GA-Cobb GA-DeKalb GA-
519 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of west central DeKalb,
southeastern Cobb and central Fulton Counties through 545 PM EDT...

At 519 PM EDT, a strong thunderstorm was over Bolton, or near
Atlanta, moving north at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Atlanta, Marietta, City of South Fulton, Sandy Springs, Smyrna,
Dunwoody, Chamblee, Fair Oaks, North Atlanta, North Druid Hills,
Midtown, Grant Park-Zoo Atlanta, Druid Hills, Vinings, Sweet Auburn,
Piedmont Park, Cascade Heights, Brookhaven, Little Five Points and
Atlantic Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3395 8443 3391 8431 3371 8434 3371 8449
      3374 8455 3391 8459
TIME...MOT...LOC 2119Z 178DEG 10KT 3380 8446

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 5, 5:23 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
523 PM EDT Fri Aug 5 2022

GAZ004-005-052200-
Whitfield GA-Murray GA-
523 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of north central Murray
and northeastern Whitfield Counties through 600 PM EDT...

At 523 PM EDT, a strong thunderstorm was over Beaverdale, or 12 miles
north of Chatsworth, moving north at 15 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Varnell, Cohutta, Crandall, Tennga, Beaverdale, Sumac, Cisco and
Gregory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3499 8470 3485 8474 3486 8496 3499 8497
TIME...MOT...LOC 2123Z 181DEG 15KT 3494 8485

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 5, 5:30 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
530 PM EDT Fri Aug 5 2022

GAZ021-032-052200-
Cobb GA-Cherokee GA-
530 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of southwestern
Cherokee and northeastern Cobb Counties through 600 PM EDT...

At 530 PM EDT, a strong thunderstorm was over Woodstock, or 7 miles
west of Mountain Park, moving north at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Canton, Kennesaw, Woodstock, Holly Springs, Buffington, Hickory Flat,
Union Hill, Sweat Mountain, Kellogg Creek, Oak Grove, Kennesaw State
University, Little River Landing, Lebanon, Sandy Plains, Sutallee,
Hobgood Park and Bridgemill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3425 8436 3411 8440 3411 8442 3401 8445
      3401 8461 3420 8466 3425 8465 3426 8452
TIME...MOT...LOC 2130Z 181DEG 15KT 3409 8453

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 5, 5:57 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
557 PM EDT Fri Aug 5 2022

GAZ021-032-033-052230-
North Fulton GA-Cobb GA-Cherokee GA-
557 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of southern Cherokee,
northeastern Cobb and north central Fulton Counties through 630 PM
EDT...

At 556 PM EDT, a strong thunderstorm was over Sandy Plains, or near
Mountain Park, moving northeast at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Marietta, Canton, Mountain Park, Sandy Springs, Roswell, Alpharetta,
Milton, Kennesaw, Woodstock, Holly Springs, Mount Bethel, Hickory
Flat, Kellogg Creek, Sandy Plains, Hobgood Park, Union Hill, White
Water Park, Sweat Mountain, Oak Grove and Kennesaw State University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3420 8436 3414 8426 3411 8426 3410 8424
      3391 8441 3397 8462 3423 8462
TIME...MOT...LOC 2156Z 203DEG 12KT 3403 8447

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:52 PM EDTSpecial Weather StatementFFCFloyd23 min
Aug 5, 3:33 PM EDTSpecial Weather StatementFFCBartow27 min
Aug 5, 3:57 PM EDTSpecial Weather StatementFFCMeriwether33 min
Aug 5, 4:04 PM EDTSpecial Weather StatementFFCBartow26 min
Aug 5, 4:10 PM EDTSpecial Weather StatementFFCGordon35 min
Aug 5, 4:20 PM EDTSpecial Weather StatementFFCMurray25 min
Aug 5, 4:35 PM EDTSpecial Weather StatementFFCGordon25 min
Aug 5, 4:39 PM EDTSpecial Weather StatementFFCPaulding36 min
Aug 5, 5:19 PM EDTSpecial Weather StatementFFCFulton26 min
Aug 5, 5:23 PM EDTSpecial Weather StatementFFCMurray37 min
Aug 5, 5:30 PM EDTSpecial Weather StatementFFCCherokee30 min
Aug 5, 5:57 PM EDTSpecial Weather StatementFFCCobb33 min
Aug 5, 6:12 PM EDTSevere Thunderstorm WarningFFCCherokee, Cobb, Forsyth, Fulton33 min
Aug 5, 6:44 PM EDTSpecial Weather StatementFFCDawson31 min
Aug 5, 6:46 PM EDTSpecial Weather StatementFFCForsyth29 min
Aug 5, 7:09 PM EDTSpecial Weather StatementFFCLumpkin36 min
Aug 5, 7:11 PM EDTSpecial Weather StatementFFCForsyth34 min
Aug 5, 7:25 PM EDTSpecial Weather StatementFFCGilmer35 min
Aug 5, 7:26 PM EDTSpecial Weather StatementFFCGilmer34 min
Aug 5, 7:52 PM EDTSpecial Weather StatementFFCLumpkin23 min

Nearby

Flash Flood Warnings in Georgia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.